Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 5, 2020, 4:31 AM EDT for 4 counties in North Carolina. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2020, 4:31 AM EDT (08:31 UTC)
- Expired
- Jun 5, 2020, 8:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523 WHUS42 KMHX 050831 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 431 AM EDT Fri Jun 5 2020 NCZ195-199-052045- /O.NEW.KMHX.BH.S.0019.200605T0831Z-200606T0000Z/ West Carteret-Coastal Onslow- 431 AM EDT Fri Jun 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-052045- /O.NEW.KMHX.BH.S.0019.200605T0831Z-200606T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 431 AM EDT Fri Jun 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...For longshore currents, the beaches from Oregon Inlet to Cape Lookout. For rip currents, the beaches from Cape Hatteras to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
559 WHUS42 KMHX 060008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Fri Jun 5 2020 NCZ195-196-199-204-205-061000- /O.EXP.KMHX.BH.S.0019.000000T0000Z-200606T0000Z/ /O.NEW.KMHX.BH.S.0020.200606T0008Z-200607T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 808 PM EDT Fri Jun 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous Rip Currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Crystal Coast beaches. * WHEN...Through Saturday evening. * IMPACTS...Rip Currents can sweep even the best swimmers away from shore into deeper water. . * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple of hours either side of low tide, which is between 2 and 3 PM on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ 11
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 3:35 AM EDT, 56 minutes earlier.
Area forecast discussion, Jun 5, 3:35 AM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 335 AM EDT Fri Jun 5 2020 .SYNOPSIS... Weak low pressure will pass inland today. A cold front will then approach from the west tonight and Saturday, crossing the area early Sunday. High pressure returns early next week. Another cold front will impact the area late next week. && .NEAR TERM /THROUGH TODAY/... As of 230 AM Fri...A mid level shortwave lifting up the Southeast coast will spawn surface low pressure inland this morning, with the low lifting northward through the afternoon. Low level moisture advection is ongoing on the east side of this developing low, with dew points rising into the lower 70s by midday across the area. The initial round of showers with the surge of low level theta-e advection and modest vort advection associated with the shortwave will work into the area from the south this morning, with scattered shower coverage and a thunderstorm or two possible. Then, this afternoon, the focus for convection will shift to the inner coastal plain, where diurnal warming and additional low level moisture advection on the back of a weak southerly LLJ will allow 1500-2000 J/kg of CAPE to develop, and scattered thunderstorms are expected. While winds at the surface will be gusty this afternoon, winds aloft are generally weak, so the severe threat is low. The warm and humid airmass will prompt temps to climb into the mid-80s away from the beaches despite ample cloud cover. && .SHORT TERM /TONIGHT/... As of 230 AM Fri...Storm coverage will wane this evening as some mid level subsidence develops in the wake of the departing shortwave. However, an upper level trough approaching from the west will simultaneously be working to destabilize the column, and there is some uncertainty as to which feature will dominate. Have opted for low-end chance POPs overnight as ample low level moisture remains in place, and it may not take much forcing to develop showers. Lows will be similar to the past several nights - around 70 for most. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 320 AM EDT Friday...Upper trough will be over the Mid- Atlantic by Saturday morning and slowly shift offshore during the day, with more impressive vort energy diving out of the Great Lakes and approaching the region overnight into Sunday morning. This will help push a cold front through the region to start the new week, with upper level ridging aiding in seasonable weather for the first half of the week before more another front approaches at week's end. Saturday...Sea-breeze convection expected tomorrow as heights fall with the aforementioned vort energy. With northerly steering flow aloft expect convection to be pinned closer to the Crystal Coast and kept highest PoPs in this region. Despite a healthy amount of instability (1000-1500 J/kg MLCAPE), shear is very weak and don't expect any organized severe threat. Another round of showers and possibility a thunderstorm or two could be forced as the surface cold front pushes south across the region Saturday night into Sunday morning. A thin ribbon of instability will remain ahead of the front and shear will gradually increase as the vort max approaches, although bulk shear should still be 20 kt or less. Therefore, if there is any potential for a stronger storm it would be during the overnight period. Unsettled this period as upr trough develops to the W. Model consensus suggests a slower frontal passage in the Sat night to Sun morning time frame and adjusted timing and coverage of pops to account, but still capped everything at chance PoPs for now. Another round of showers and storms is possible Saturday ahead of the approaching front. Highs mainly mid to upr 80s inland (although a few 90s are possible) with low to mid 80s beaches. Sunday through Thursday...Cold front will cross Sun morning followed by high pressure building in from the NW Sunday into Tuesday. Both the GFS and ECMWF still show some potential for shower/tsra lingering south of Highway 264 Sunday and retained small pops these areas. Drier air will spread in behind the front, with drier, slightly cooler/less humid conditions through early next week with highs in the 80s through Wed. Plenty of moisture will pool along the front courtesy of TC Cristobal, forecast to impact the Gulf Coast early next week. Next round of precipitation likely late next week as remnants of Cristobal are absorbed by an upper trough over the central U.S and surface front slowly encroaches from the west. Typical timing discrepancies among guidance precludes anything beyond a low chance PoP mention at this time. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... Short Term /Through Tonight/... As of 130 AM Fri...Low pressure developing inland will bring increasing low level moisture through the rest of the morning. Have opted for scattered 3 kft from around sunrise until late morning, as guidance has not locked onto a clear sub-VFR signal, but at least brief periods of MVFR ceilings are possible at any terminal through late morning. Then, this afternoon, S winds become gusty as the low slides north of the area, and some showers and thunderstorms are possible mainly across the inner coastal plain. VFR is expected to prevail tonight. Long Term /Saturday through Tuesday/... As of 325 AM Fri...Sct shra/tsra expected Sat afternoon along seabreeze convection with highest threat for EWN/OAJ and sites closer to the coast. Another round of showers and storms possible overnight Saturday with frontal passage. Return to predominant VFR conditions Sunday through Tuesday with high pressure building in. && .MARINE... Short Term /Through Tonight/... As of 240 AM Fri...Moderate SW winds prevail through the morning. Then, this afternoon, a weak southerly LLJ will develop in response to developing low pressure inland, with breezy SSW flow ensues. A few gusts into the mid-20 kt range are possible later this afternoon across all area waterways, but coverage and duration is expected to be limited. Winds become moderate SW again tonight as the low moves over the Mid- Atlantic and a cold front begins to approach from the west. 3-5 ft seas prevail this morning, increasing to 4 to 6 ft this afternoon into tonight near and south of Cape Hatteras in mainly southernly windswell, and SCAs have been issued for the waters south of Oregon Inlet accordingly. Long Term /Saturday through Tuesday/... As of 330 AM Fri...SW winds 10-15 kt continue Saturday, increasing to 20-25 kt late Saturday night for southern and central waters ahead of an approaching cold front. SCA conditions probable Saturday night into Sunday morning with gusts 25-30 kt and seas reaching 6-7 feet for cntrl/srn waters. Winds veer NE behind the front at 10-15 kt, then veering SE by Tuesday night. Seas fall below 6 feet by Sunday morning and remain 2-4 ft through the remainder of the period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CB SHORT TERM...CB LONG TERM...MS AVIATION...CB/MS MARINE...CB/MS
Hazardous weather outlook, Jun 4, 9:20 PM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 920 PM EDT Thu Jun 4 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-203-060130- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 920 PM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-060130- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 920 PM EDT Thu Jun 4 2020 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:19 AM EDT | Small Craft Advisory | MHX | 51 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.